Alert archive / North Carolina / River Flood Warnings in 2020
River Flood Warning 66, NWS Raleigh, NC
NWS Raleigh, NC issued this river flood warning at Nov 13, 2020, 3:50 AM EST for Edgecombe County, Halifax County, Nash County, North Carolina. It took effect at Nov 13, 2020, 6:54 AM EST. It was in force for 4 days.
The area
The counties it named.
The facts
- Issued
- Nov 13, 2020, 3:50 AM EST (08:50 UTC)
- In effect from
- Nov 13, 2020, 6:54 AM EST
- Expired
- Nov 16, 2020, 10:16 PM EST
- In force
- 4 days
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Edgecombe County, NC, Halifax County, NC, Nash County, NC
The radar
The Raleigh/Durham radar (KRAX), 79 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Fishing Creek near Enfield (EFDN7). The gauge peaked at 17.98 ft at Nov 15, 2020, 2:00 AM EST.
- Action stage
- 15 ft
- Minor stage
- 16 ft
- Moderate stage
- 18 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02083000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this river flood warning went out at Nov 13, 2:15 AM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Nov 13, 2:15 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 215 AM EST Fri Nov 13 2020 .SYNOPSIS... A cold front will push east to the coast tonight. Another cold front will move across the region late Friday. High pressure will build into the region for late Friday and Saturday. Another cold front will move across the region late Sunday. && .NEAR TERM /THROUGH TONIGHT/... As of 820 PM Thursday... The heavy precip has shifted just E of the forecast area, in conjunction with the leading cold front. A secondary W-E backdoor boundary, noted on 0.2 deg radar imagery dropping southward through the Triangle (and having pushed just south of the Triad), is accompanied by a surge of gusty northeasterly winds and designates the leading edge of the cooler and drier air, with temps/dewpoints quickly dropping up to 10 deg behind the boundary. This front should continue its southward push through NC tonight, although it may slow or stall across our E and S depending on the influence of TS Eta as it tracks northeastward just off the Carolina coast tonight/Fri. GOES water vapor imagery shows much drier air aloft over W and central NC and across much of SC (W and SW of Eta), although considerable moisture persists below about 750 mb, leading to patchy light rain and drizzle in recent hours across our N and W. The recent runs of the HRRR show this continuing overnight, especially across the N and W CWA, so have added this to the forecast, with low overcast skies. While no substantial additional rainfall will occur for the remainder of the night, spotty residual flooding issues persist over the area. Will continue areal flood warnings to account for the lingering hazardous travel, particularly on roads near swollen creeks. Numerous river flood warnings remain in effect as well (see hydrology section below). Expect lows to range from around 50 far NW to upper 50s SE. -GIH Earlier discussion from 300 PM: A deep plume of tropical moisture combined with an approaching upper-level trough, a cold front and an associated mid-level fgen and robust divergence aloft resulted in a widespread area of moderate to heavy rain that moved across central NC during the past 24 hours. Storm total rainfall amounts will generally average between 2 to 5 inches across the western Piedmont including the Triad with some locally higher. East of U.S. Route 1 across the Triangle, Coastal Plain and Sandhills, amounts will average between 4 to 8 inches with a few locations across the northern Coastal Plain, along and east of I-95 exceeding 10 inches. As of mid afternoon, the cold front has pushed south and east of the RAH CWA with surface dew points ranging in the lower to mid 60s in central NC. The back edge of the main shield continues to push east. The widespread rain will end shortly at KRDU and it should end near KRWI and KFAY by 4pm. The very heavy rain has resulted in widespread reports of flash flooding, road closures, and water rescues across much of the area. Even though the steady/widespread rain has ended in the Triad and should end soon in the Triangle, the threat from continued run off and flooding will persist. See the hydrology section below for more information. While the widespread rain should be over across all of central NC by around 5pm, widespread clouds are expected to continue into the overnight with perhaps some areas of spotty light rain or drizzle this evening, especially across the east. A northeasterly low level flow and the transport of cooler air will result in lows falling into the lower to mid 50s by Friday morning. -Blaes && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... As of 310 PM Thursday... Widespread clouds are expected to start the day on Friday as an in- situ CAD airmass will be established across the area. The stable air mass will initially weaken during the morning and then be scoured out as a secondary cold front moves across the area during the late morning and early afternoon as the remnants of tropical cyclone Eta moves up along but just off the coast. Highs on Friday will range in the upper 60s to lower 70s. Lows on Friday night will range in the lower to mid 40s but some of the typically cooler locations will have some lows in the upper 30s. -Blaes && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 215 AM Friday... Through Sunday night: Central NC will be sandwiched between high pressure just off the mid-Atlantic coast and an approaching cold front to the west, strengthening the southerly flow into the area. Meanwhile, an upper level trough will tilt negatively through the Great Lakes as it lifts toward Canada. The cold front will surge eastward through the Appalachians and mid-Atlantic Sunday eve/night as the upper trough swings through the Great Lakes and into the Northeast. The best dynamics with the upper trough will remain to the north of central NC as the front moves through the area. Will maintain a slight chance for showers with the fropa, however coverage may be limited and amounts light. With the southerly flow ahead of the front on Sunday, high temperatures are expected to be 5- 10 degrees above normal. Lows will depend on the timing of the front, but largely expect them to be near to slightly above normal. Monday through Thursday: Expect a largely dry, seasonable forecast for early next week. Surface high pressure over the Deep South will ridge eastward on Monday as the upper level trough gradually flattens over the area. A dry, reinforcing cold front will push through the area on Tuesday as the upper trough amplifies and shifts offshore. Cold, Canadian surface high pressure will build into the mid-Atlantic behind the front. NW flow aloft will dominate through the remainder of the forecast period, resulting in predominantly clear skies. High temperatures should be near normal on Monday, decreasing to several degrees below normal through mid-week. Overnight lows are expected to be below normal as well, dipping to near freezing across much of the area Tuesday and Wednesday nights. Expect patchy frost Tuesday through Friday mornings. && .AVIATION /06Z FRIDAY THROUGH TUESDAY/... As of 145 AM Friday... Cold air damming high pressure --and associated widespread LIFR-IFR ceilings and periods of MVFR-IFR visibility restrictions in occasional drizzle; light rain; and mist-- will remain over cntl NC this morning. Developing and strengthening nwly, downslope flow will result in generally west to east clearing of the foregoing low overcast and development of VFR conditions between 14-16Z at INT/GSO and 18-20Z at RDU, FAY, and RWI. While VFR conditions will mostly persist through tonight, a band of MVFR stratocumulus is likely to develop and spread swd across sern VA and nern NC between 00-09Z Sat; and a short period of scattered 3000 ft cloud bases may result as far west as RWI around 06Z (with greater coverage and probability of occurrence at PGV and ECG). Outlook: While mainly VFR conditions will then persist through early next week, a frontal system will affect the region with a chance of MVFR ceilings and a few showers Sunday into early Sunday night. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...Hartfield/Blaes SHORT TERM...Blaes LONG TERM...KC AVIATION...MWS
Hazardous weather outlook, Nov 12, 4:06 PM EST, 11 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 406 PM EST Thu Nov 12 2020 NCZ007>010-021>026-038>041-076-132115- Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange- Durham-Franklin-Davidson-Randolph-Chatham-Wake-Lee- 406 PM EST Thu Nov 12 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Runoff from significant rain across the area will result in residual flooding tonight. Be cautious driving tonight when it is particularly difficult to identify flooding in the dark. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Creeks, streams and rivers will continue to run high and fast for the next several days. Be careful when outside near any bodies of water and keep children away from floodwaters and drains. In addition, some frost is possible on Tuesday, Wednesday and Thursday mornings. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ011-027-028-042-043-073>075-077-078-083>086-088-089-132115- Halifax-Nash-Edgecombe-Johnston-Wilson-Stanly-Montgomery-Moore- Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 406 PM EST Thu Nov 12 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Runoff from significant rain across the area will result in residual flooding tonight. Be cautious driving tonight when it is particularly difficult to identify flooding in the dark. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Creeks, streams and rivers will continue to run high and fast for the next several days. Be careful when outside near any bodies of water and keep children away from floodwaters and drains. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Nov 12, 10:31 PM EST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1031 PM EST THU NOV 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 AM FLASH FLOOD 1 WSW MCLEANSVILLE 36.09N 79.68W
11/12/2020 GUILFORD NC DEPT OF HIGHWAYS
US 70 CLOSED DUE TO FLOODING NEAR MT. HOPE
CHURCH RD.
&&
GREENLocal storm report, Nov 12, 10:34 PM EST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1034 PM EST THU NOV 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FLASH FLOOD 4 N LAKE TOWNSEND 36.23N 79.79W
11/12/2020 GUILFORD NC DEPT OF HIGHWAYS
CHURCH ST CLOSED DUE TO FLOODING NEAR FALLEN
OAK RD.
&&
GREENLocal storm report, Nov 12, 10:36 PM EST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1036 PM EST THU NOV 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 AM FLASH FLOOD 4 NW ALTAMAHAW 36.22N 79.56W
11/12/2020 GUILFORD NC DEPT OF HIGHWAYS
BROOKS BRIDGE RD CLOSED DUE TO HIGH WATER AT
HAW RIVER BRIDGE.
&&
GREENLocal storm report, Nov 12, 10:41 PM EST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1041 PM EST THU NOV 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM FLASH FLOOD 1 NNE PINETOPS 35.80N 77.63W
11/12/2020 EDGECOMBE NC DEPT OF HIGHWAYS
NC 111 CLOSED BETWEEN NC 122 AND NC 43.
&&
GREENLocal storm report, Nov 12, 10:43 PM EST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1043 PM EST THU NOV 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM FLASH FLOOD 5 NNE GOLDSBORO 35.43N 77.93W
11/12/2020 WAYNE NC DEPT OF HIGHWAYS
DAW PATE RD CLOSED NEAR STONEY CREEK CHURCH
RD.
&&
GREENLocal storm report, Nov 12, 10:44 PM EST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1044 PM EST THU NOV 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM FLASH FLOOD 5 SW PRINCETON 35.41N 78.22W
11/12/2020 JOHNSTON NC DEPT OF HIGHWAYS
BROGDEN RD CLOSED NEAR NEUSE BEND RD.
&&
GREENThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 12, 7:19 PM EST | River Flood Warning | RAH | Anson, Stanly | 29 hr |
| Nov 12, 7:23 PM EST | River Flood Warning | RAH | Harnett | 20 hr |
| Nov 12, 8:52 PM EST | Areal Flood Warning | RAH | Alamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more | 19 hr |
| Nov 13, 3:48 AM EST | River Flood Warning | RAH | Cumberland | 4 days |
| Nov 13, 10:51 AM EST | River Flood Warning | RAH | Halifax, Northampton | 21 days |
| Nov 13, 1:16 PM EST | River Flood Warning | RAH | Halifax, Northampton | 21 days |
Nearby
River Flood Warnings in North Carolina, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.